Jump to content

Heparin SQ shots

Student Assist   (35,326 Views 9 Comments)
by Akula52 Akula52 (New Member) New Member

Akula52 specializes in Above.

668 Profile Views; 7 Posts

Hello, this is my first post and I am in my 2nd semester and I can't find the answer to this question. Maybe I should know the answer, but my classmates could not answer it either, nor can I find it in my reference material. The book just says "Do not aspirate and Do not rub"

When giving a Heparin SQ shot, why do you not aspirate to verify that you have not hit a vien and/or went to deep, possibly into the muscle?

I am well aware or shot techniques, i.e gauge, lenght, angle etc. Thank you in advance for the help.

Share this post


Link to post
Share on other sites

EricJRN has 13 years experience as a MSN, RN and specializes in NICU.

6,663 Posts; 27,706 Profile Views

Aspiration and rubbing have been shown to increase the likelihood of injection site trauma and hematoma formation, without any demonstrated benefit.

Share this post


Link to post
Share on other sites

jmgrn65 has 16 years experience as a RN and specializes in cardiac/critical care/ informatics.

1,344 Posts; 12,072 Profile Views

also it is a Sub Q, (in the fat) so there arent' arteries/veins to hit.

Aspiration is need for intramuscular d/t being deeper and closer to veins/arteries.

Share this post


Link to post
Share on other sites

Akula52 specializes in Above.

7 Posts; 668 Profile Views

I of course understand the anatomy of the SQ layer, but what type of trama could I cause with aspiration? I guess my thinking was why not aspirate, to help ensure you are in the SQ and not the IM. I was thinking of the emaciated patient when I asked this question. Sorry for not getting it!

Share this post


Link to post
Share on other sites

biker nurse specializes in LTC , SDC and MDS certified (3.0).

230 Posts; 5,463 Profile Views

I was taught many years ago by a woman who had been a nurse forever...

When giving heprin to leave the needle in 10seconds to prevent brusing...

It works!!!! and for lovenox as well. It doesn't hurt the pt either

Share this post


Link to post
Share on other sites

GingerSue has 20 years experience.

1,842 Posts; 28,339 Profile Views

do not aspirate when giving heparin by subcutaneous injection.

Aspiration can possibly damage the surrounding tissue and cause bleeding or bruising.

do not massage the site after the injection because massaging can cause bleeding and ecchymoses and hasten drug absorption.

Share this post


Link to post
Share on other sites

loricatus specializes in ED, ICU, PACU.

1,446 Posts; 13,037 Profile Views

I was taught many years ago by a woman who had been a nurse forever...

When giving heprin to leave the needle in 10seconds to prevent brusing...

It works!!!! and for lovenox as well. It doesn't hurt the pt either

I found that if you draw up the heparin in a tuberculin needle and create an air bubble (like the one in lovenox), there isn't any pain upon injection (except some complain of a slight warmth w/the heparin, itself); and, not only is there no bruising, you rarely ever see any blood (no need for gauze on the site). Total time is about 4-5 seconds.

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

1 Post; 417 Profile Views

Go to ur drug book. Heprian, like Coumadin, inhibits the conversion of prothrombin to thrombin (blood platelets)...which then prevents????.....blood clotting. It's an anticoagulant. Hope that helps more. At least that's what I understand.

JM, SVN

Level2

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

2 Articles; 11,114 Posts; 14,115 Profile Views

oh, and we don't call them "shots." shots are what you chase the beer with. in our world, they're called"injections."

 

the only other suggestion i have, and this is not related to anything the op said, is that you should never call anticoagulants (heparin, warfarin, etc) "blood thinners." i know you'll hear a lot of professional people use that term, and because of that a lot of patients will too. but trust me, this makes the people think about paint thinner, to make the paint less thick, and thinning soup with water. correct them, gently, and explain why.

 

part of our responsibility to our patients is to teach them about their medications. if they don't know why they are prescribed anticoagulation agents and how they work, they will be less likely to understand the reason for watching their stool for blackness, avoiding bruising, and telling their dentists what they are taking. call these medications "anticoagulants" and explain all that, please.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×